Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Topeka, KS

April 14, 2001Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2001, 4:05 PM CDT for Cloud County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 2001, 4:05 PM CDT (21:05 UTC)
Expired
Apr 14, 2001, 4:45 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 4:15 PM CDTHail 0.75Glasco, KS
Apr 14, 4:27 PM CDTHail 0.75Concordia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 142106
SVRTOP
KSC029-142145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GLASCO...OR ABOUT 25 MILES
  SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  AURORA

NICKEL SIZE HAIL WAS REPORTED IN SOUTHEAST MITCHELL COUNTY WITH THIS 
STORM ABOUT 4 PM.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3962 9760 3942 9791 3930 9791 3931 9778
          3951 9742

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:30 AM CDT, 13 hours 35 minutes earlier.

Area forecast discussion, Apr 14, 2:30 AM CDT, 13 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT SAT APR 14 2001

MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL THIS AFTERNOON AND
EVENING.

ETA UNFOLDS A RATHER OMINOUS SCENARIO LATER TODAY.  LOW LEVEL
MOISTURE RESIDING JUST SOUTH OF THE RED RIVER IS FORECAST TO SURGE
NORTHWARD TODAY...AND INTO NORTHEAST KANSAS THIS AFTERNOON.  ETA
FORECASTS A WARM FRONT TO SET UP FROM EMPORIA TO OTTAWA BY MIDDAY.
GOOD SURFACE MOISTURE IS FORECAST ALONG THIS BOUNDARY WITH CAPES
APPROACHING 2000 J/KG BY BY AFTERNOON.  GOOD SHEAR IS FORECAST ALONG
THE BOUNDARY WITH HELICITIES AROUND 250 M2/S2.  NORTH OF THE WARM
FRONT THE ETA IS FORECASTING 850 MB DEW POINTS TO RISE TO AROUND 8C
BY LATE AFTERNOON...GIVING ELEVATED CAPES OF 1000 TO 1500 J/KG WITH
GOOD MOISTURE FLUX CONVERGENCE DURING THE AFTERNOON.  CONVECTIVE
INHIBITION LOOKS TO BE RATHER LOW...SO WOULD EXPECT STORMS TO BREAK
OUT MID AFTERNOON SOUTH OF INTERSTATE 70...AND BY LATE AFTERNOON TO
THE NORTH AS THE MOISTURE SURGES IN.  WILL MENTION POSSIBLE SEVERE
ALONG AND SOUTH OF THE WARM FRONT ACROSS EAST CENTRAL KANSAS.  COULD
SEE SOME HAIL FROM THE ELEVATED STORMS OVER NORTHEAST KANSAS AS WET
BULB ZERO HEIGHTS WILL BE PRETTY LOW.

CONVECTION TO CONTINUE INTO THE EVENING HOURS BEFORE COLD FRONT
PUSHES THROUGH AROUND MIDNIGHT.  PRECIPITATION MAY LAST MOST OF THE
NIGHT ACROSS EAST CENTRAL KANSAS.

ETA IS THE MOST AGGRESSIVE IN BRINGING COLDER AIR SOUTH BEHIND THE
FIRST FRONT ON SUNDAY.  THIS LOOKS A LITTLE OVERDONE...AND WILL
FOLLOW THE SLIGHTLY MILDER AVN SOLUTION.

GENERALLY PREFER THE AVN BASED MAV AND FAN GUIDANCE AS THE NGM/FWC
IS TOO WARM IN THE LATER PERIODS.

.TOP...NONE.

58

In the hours before

Special weather statement, Apr 14, 12:08 PM CDT, 3 hours 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CDT SAT APR 14 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTHEAST AND EAST CENTRAL KANSAS...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS MUCH OF NORTHEAST INTO EAST CENTRAL KANSAS.  THE AREA OF
CONCERN WOULD GENERALLY BE ALONG AND SOUTH OF A LINE FROM
THE ABILENE VICINITY...ACROSS MANHATTAN TO HOLTON VICINITY...WITH
AREAS TO THE SOUTH OF AN EMPORIA TO OTTAWA LINE...HAVING A GREATER
RISK FOR SEVERE WEATHER. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA BY THE MID TO LATE AFTERNOON HOURS...AND CONTINUE
INTO THE EVENING. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS...BUT AN ISOLATED TORNADO OR TWO COULD NOT BE RULED OUT.

A WARM FRONT IN THE VICINITY...ALONG WITH INCREASING MOISTURE AND
INSTABILITY AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE...WILL
PRODUCE THE THREAT FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS...TO
KEEP INFORMED OF THE POTENTIAL FOR SEVERE WEATHER...THIS AFTERNOON
AND EVENING.

$/$
PF
Local storm report, Apr 14, 2:40 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    2 SW UPLAND               KS    1 INCH HAIL
04/14/01   DICKINSON
Local storm report, Apr 14, 2:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 PM    2 S MILFORD               KS    .75 INCH HAIL
04/14/01   GEARY
Local storm report, Apr 14, 3:13 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0308 PM    MANHATTAN                 KS    1 INCH HAIL
04/14/01   RILEY                           NUMEROUS REPORTS OF
                                           NICKEL TO QUARTER SIZE
                                           HAIL.

0310 PM    MANHATTAN                 KS    1.75 INCH HAIL
04/14/01   RILEY
Local storm report, Apr 14, 3:16 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BENNINGTON                KS    .88 INCH HAIL
04/14/01   OTTAWA
Local storm report, Apr 14, 3:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT APR 14 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
%
0344 PM    3 N LOUISVILLE            KS    .75 INCH HAIL
04/14/01   POTTAWATOMIE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:07 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson38 min
Apr 14, 2:42 PM CDTSevere Thunderstorm WarningTOPGeary, Riley33 min
Apr 14, 3:03 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa27 min
Apr 14, 3:08 PM CDTSevere Thunderstorm WarningTOPPottawatomie52 min
Apr 14, 4:02 PM CDTSevere Thunderstorm WarningTOPDickinson43 min
Apr 14, 4:26 PM CDTSevere Thunderstorm WarningTOPRepublic34 min
Apr 14, 4:46 PM CDTSevere Thunderstorm WarningTOPGeary, Morris29 min
Apr 14, 4:52 PM CDTSevere Thunderstorm WarningTOPWashington23 min
Apr 14, 5:13 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee47 min
Apr 14, 5:27 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee48 min
Apr 14, 5:57 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee48 min
Apr 14, 6:10 PM CDTSevere Thunderstorm WarningTOPRiley35 min
Apr 14, 6:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson47 min
Apr 14, 6:39 PM CDTTornado WarningTOPDouglas, Franklin, Osage51 min
Apr 14, 6:44 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.